Etiology of new-onset jaundice: How often is it caused by idiosyncratic drug-induced liver injury in the United States?

Research output: Contribution to journalArticle

72 Citations (Scopus)

Abstract

BACKGROUND AND AIM: The epidemiology of acute drug-induced liver injury (DILI) in the United States has not been well studied. We conducted a study of adults with new-onset jaundice at a nonreferral community hospital to better understand the epidemiology of acute DILI. METHODS: This is a retrospective study of adult outpatients and inpatients (≥18 yr) with new-onset jaundice over a 5-yr period (1999-2003) at Wishard Memorial Hospital, Indiana. Patients with new-onset jaundice were identified using our electronic medical record system and individual medical records were reviewed to extract the required clinical data. New-onset jaundice was defined as the presence of total serum bilirubin >3 mg/dL in patients without a prior total bilirubin >3 mg/dL. RESULTS: A total of 732 eligible adults constituted our study cohort. Sepsis or altered hemodynamic state resulting in presumed ischemic liver injury is the single most common cause of jaundice (22%). Acute liver disease as a result of nonalcoholic etiologies caused new-onset jaundice in 97 patients (13%), with acute viral hepatitis in 66 patients (9%) and DILI in 29 patients (4%). Most cases of DILI were as a result of acetaminophen toxicity with idiosyncratic DILI occurring in only five patients (0.7%). No mortality was observed at 6 wk in patients who developed idiosyncratic DILI. CONCLUSION: Idiosyncratic DILI appears to be a rare cause of new-onset jaundice in a community hospital setting.

Original languageEnglish
Pages (from-to)558-562
Number of pages5
JournalAmerican Journal of Gastroenterology
Volume102
Issue number3
DOIs
StatePublished - Mar 2007

Fingerprint

Chemical and Drug Induced Liver Injury
Jaundice
Community Hospital
Bilirubin
Epidemiology
Electronic Health Records
Acute Disease
Acetaminophen
Hepatitis
Medical Records
Liver Diseases
Inpatients
Sepsis
Cohort Studies
Outpatients
Retrospective Studies
Hemodynamics
Mortality
Liver
Wounds and Injuries

ASJC Scopus subject areas

  • Gastroenterology

Cite this

@article{8c931062aaa347ee8b7a6dbb51cf2468,
title = "Etiology of new-onset jaundice: How often is it caused by idiosyncratic drug-induced liver injury in the United States?",
abstract = "BACKGROUND AND AIM: The epidemiology of acute drug-induced liver injury (DILI) in the United States has not been well studied. We conducted a study of adults with new-onset jaundice at a nonreferral community hospital to better understand the epidemiology of acute DILI. METHODS: This is a retrospective study of adult outpatients and inpatients (≥18 yr) with new-onset jaundice over a 5-yr period (1999-2003) at Wishard Memorial Hospital, Indiana. Patients with new-onset jaundice were identified using our electronic medical record system and individual medical records were reviewed to extract the required clinical data. New-onset jaundice was defined as the presence of total serum bilirubin >3 mg/dL in patients without a prior total bilirubin >3 mg/dL. RESULTS: A total of 732 eligible adults constituted our study cohort. Sepsis or altered hemodynamic state resulting in presumed ischemic liver injury is the single most common cause of jaundice (22{\%}). Acute liver disease as a result of nonalcoholic etiologies caused new-onset jaundice in 97 patients (13{\%}), with acute viral hepatitis in 66 patients (9{\%}) and DILI in 29 patients (4{\%}). Most cases of DILI were as a result of acetaminophen toxicity with idiosyncratic DILI occurring in only five patients (0.7{\%}). No mortality was observed at 6 wk in patients who developed idiosyncratic DILI. CONCLUSION: Idiosyncratic DILI appears to be a rare cause of new-onset jaundice in a community hospital setting.",
author = "Raj Vuppalanchi and Suthat Liangpunsakul and Naga Chalasani",
year = "2007",
month = "3",
doi = "10.1111/j.1572-0241.2006.01019.x",
language = "English",
volume = "102",
pages = "558--562",
journal = "American Journal of Gastroenterology",
issn = "0002-9270",
publisher = "Nature Publishing Group",
number = "3",

}

TY - JOUR

T1 - Etiology of new-onset jaundice

T2 - How often is it caused by idiosyncratic drug-induced liver injury in the United States?

AU - Vuppalanchi, Raj

AU - Liangpunsakul, Suthat

AU - Chalasani, Naga

PY - 2007/3

Y1 - 2007/3

N2 - BACKGROUND AND AIM: The epidemiology of acute drug-induced liver injury (DILI) in the United States has not been well studied. We conducted a study of adults with new-onset jaundice at a nonreferral community hospital to better understand the epidemiology of acute DILI. METHODS: This is a retrospective study of adult outpatients and inpatients (≥18 yr) with new-onset jaundice over a 5-yr period (1999-2003) at Wishard Memorial Hospital, Indiana. Patients with new-onset jaundice were identified using our electronic medical record system and individual medical records were reviewed to extract the required clinical data. New-onset jaundice was defined as the presence of total serum bilirubin >3 mg/dL in patients without a prior total bilirubin >3 mg/dL. RESULTS: A total of 732 eligible adults constituted our study cohort. Sepsis or altered hemodynamic state resulting in presumed ischemic liver injury is the single most common cause of jaundice (22%). Acute liver disease as a result of nonalcoholic etiologies caused new-onset jaundice in 97 patients (13%), with acute viral hepatitis in 66 patients (9%) and DILI in 29 patients (4%). Most cases of DILI were as a result of acetaminophen toxicity with idiosyncratic DILI occurring in only five patients (0.7%). No mortality was observed at 6 wk in patients who developed idiosyncratic DILI. CONCLUSION: Idiosyncratic DILI appears to be a rare cause of new-onset jaundice in a community hospital setting.

AB - BACKGROUND AND AIM: The epidemiology of acute drug-induced liver injury (DILI) in the United States has not been well studied. We conducted a study of adults with new-onset jaundice at a nonreferral community hospital to better understand the epidemiology of acute DILI. METHODS: This is a retrospective study of adult outpatients and inpatients (≥18 yr) with new-onset jaundice over a 5-yr period (1999-2003) at Wishard Memorial Hospital, Indiana. Patients with new-onset jaundice were identified using our electronic medical record system and individual medical records were reviewed to extract the required clinical data. New-onset jaundice was defined as the presence of total serum bilirubin >3 mg/dL in patients without a prior total bilirubin >3 mg/dL. RESULTS: A total of 732 eligible adults constituted our study cohort. Sepsis or altered hemodynamic state resulting in presumed ischemic liver injury is the single most common cause of jaundice (22%). Acute liver disease as a result of nonalcoholic etiologies caused new-onset jaundice in 97 patients (13%), with acute viral hepatitis in 66 patients (9%) and DILI in 29 patients (4%). Most cases of DILI were as a result of acetaminophen toxicity with idiosyncratic DILI occurring in only five patients (0.7%). No mortality was observed at 6 wk in patients who developed idiosyncratic DILI. CONCLUSION: Idiosyncratic DILI appears to be a rare cause of new-onset jaundice in a community hospital setting.

UR - http://www.scopus.com/inward/record.url?scp=33847251560&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=33847251560&partnerID=8YFLogxK

U2 - 10.1111/j.1572-0241.2006.01019.x

DO - 10.1111/j.1572-0241.2006.01019.x

M3 - Article

C2 - 17156142

AN - SCOPUS:33847251560

VL - 102

SP - 558

EP - 562

JO - American Journal of Gastroenterology

JF - American Journal of Gastroenterology

SN - 0002-9270

IS - 3

ER -